Nonsteroidal anti-inflammatory drugs (NSAIDs) are a well-established cause of gastrointestinal disease. There appears to be an association with peptic ulcer disease complications, specifically ulcerrelated bleeding. Studies addressing this relationship have primarily evaluated prescription use of these agents. There has been little study of over-the-counter NSAID use in patients with either ulcer or nonulcer-related upper gastrointestinal hemorrhage.
Consecutive patients with upper gastrointestinal hemorrhage evaluated by a gastroenterology consultative service at a large inner-city hospital from August 1, 1990 to July 31, 1992 were identified. The use of any prescription or over-the-counter NSAID during the week before admission was prospectively assessed. Computerized pharmacy records were available for confirmation of prescription drug use.
During the 2-year period of study, 421 patients were evaluated for upper gastrointestinal hemorrhage. The mean age of the patients was 50 years and the majority were male and black. The most common cause of bleeding was peptic ulcer disease, identified in over 50% of patients. Use of an over-the-counter aspirin or nonaspirin NSAID was reported in 145 patients (35%) and 36 patients (9%), respectively, during the week before admission. Prescription use of a nonaspirin NSAID or aspirin was reported in 56 patients (14%) and 27 patients (6%), respectively. The overall prevalence of NSAID use during the week before admission was 56% (95% confidence interval, 51.2% to 60.8%). The use of any NSAID was significantly associated with gastric compared with duodenal ulcer hemorrhage, and ulcer-related bleeding compared with variceal hemorrhage.
Over-the-counter NSAID use is frequent in our patient population and exceeds prescription use. Although ulcer-related bleeding was significantly associated with use of these drugs, NSAIDs were commonly used in patients with nonulcer-related upper gastrointestinal hemorrhage as well. Over-the-counter NSAID use may represent a more important cause of peptic ulcer disease and ulcer-related hemorrhage than previously appreciated.(Arch Intern Med. 1994;154:42-46)